Nebraska, 2016

Hail in Nebraska, August 15, 2016

August 15, 2016 · NWS LBF · 2 events in 2 counties and zones

A couple isolated severe thunderstorms developed and moved across north central Nebraska during the overnight hours of August 15, 2016.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A couple isolated severe thunderstorms developed and moved across north central Nebraska during the overnight hours of August 15, 2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 5:21 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 15, 5:21 PM CST, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
621 PM CDT MON AUG 15 2016

.SYNOPSIS...
Issued at 342 PM CDT Mon Aug 15 2016

H5 analysis this morning had a trough of low pressure
extending from Kansas south into west Texas. West of this feature,
an low amplitude ridge of high pressure was present across the four
corners with a trough noted over northern California. North of the
south central CONUS trough, a nice shortwave was located over
Eastern South Dakota. Thunderstorms in association with this feature
had weakened and dissipated this morning over Minnesota. Further
north, across Canada and Alaska, low pressure was noted in the gulf
of Alaska while a low amplitude ridge was present from southern
British Columbia into southeastern portions of the Northwest
Territories of Canada. At the surface: Low pressure was noted over
western North Dakota with a second low over southeastern Colorado. A
trough of low pressure extended between these two features and ran
roughly from Pierre South Dakota, to Valentine Nebraska, to
Ogallala,to Lamar Colorado. East Winds were from the south, east of
the trough while winds were northerly west of this feature. Dew
points across western and north central Nebraska had fallen into the
40s in southwestern Nebraska, to around 60 in central and north
central Nebraska. As of 3 PM CDT, temperatures ranged from 81 at
Ainsworth to 93 at Imperial.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 342 PM CDT Mon Aug 15 2016

Weak trough moving across the CWA this afternoon. A CU field is
starting to develop along the trough across N central which is
expected to continue to expand into the evening hours. A broken line
of thunderstorms is expected. Low level shear is marginal, around 30
kts and modest CAPE of 2K-3K j/kg. SPC mesoanalysis highlights a
small window for the possibility for landspout tornadoes. Something
to watch for through sunset. Locally brief heavy rainfall is
possible as PWATS of 1.25 to 1.50 exist. Meanwhile a second area of
concern is in association with a disturbance crossing the Rockies.
Storms already going across eastern Wyoming and this activity should
drift east. The environment is not as favorable as you get off the
higher terrain although storms could linger into the late evening
hours reaching the western sandhills. The warm air remains in place
with a mild night in the mid 50s to lower 60s expected. Tomorrow
another warm August day with highs generally in the lower 90s. The
trough will push a little further southeast and stall from western
Kansas into S central Nebraska. Far southeastern zones could see
some CU/storm develop during the late afternoon hours although
confidence is low at this time.

.LONG TERM...(Tuesday night through Monday)
Issued at 342 PM CDT Mon Aug 15 2016

Mid term...Tuesday night through Thursday: In the mid range,
temperatures, along with a small threat for precipitation Tuesday
Night and possibly Wednesday night are the main forecast concerns.
For Tuesday Night: Inherited forecast had a slight chance mention
of pops for the entire forecast area Tuesday evening. Looking at
the latest NAM and GFS solutions, there is a small threat for pcpn
in a couple of areas-the first is along a surface trough which
will be anchored in the southeastern CWA, and a second threat
which extends west along the Interstate 80 corridor as well as
Highway 26 from North Platte, west to Oshkosh and Chappell. The
second area is along a stalled out frontal boundary. This feature
is expected to begin to lift north on Wednesday as a warm front.
Support aloft remains very weak on Tuesday evening and low level
moisture availability is doubtful ATTM as the GFS and NAM solns
are divergent on their low level moisture forecasts. With low
confidence in the near range solns, will opt for slight chance
pops. For Wednesday into Wednesday night. A warm front will begin
to lift north Wednesday a nice tongue of warm air pushes into
western and north central Nebraska. Highs will rebound back into
the 90s behind the front. Generally favored the NAM solution for
frontal timing, which is more in line with the latest EC forecast.
The GFS solution was lagging 6 to 12 hours slower than the NAM
soln. Both models do develop some pcpn along the warm front in
northern Nebraska Weds. Afternoon (NAM) solution, or Weds. Evening
(GFS) solution. With the decent timing differences noted between
the models, will plan on leaving the period dry attm. However,
pops may need to be added to the forecast if model timing
improves. On Thursday, a strong, cold front will approach from the
northwest, and will enter the far northwestern CWA by mid
afternoon Thursday. Convection will light up INVOF the front
Thursday night into Friday with the best chances Thursday night.
ATTM, CAPE and shear out ahead of the front is fairly meager
Thursday night, so the severe threat appears limited.

Long term, Thursday night through Monday: Much colder air will
push in behind the front for Friday night into Saturday with
drying conds expected Saturday. For Saturday night, the forecast
initialized with slight chance pops across the board. Based on the
degree of subsidence indicated by the EC and GFS solns this
morning, took out pops after coordinating with the surrounding
offices. For the remainder of the forecast, left the init. pop
grids alone as the GFS and ECMWF solns begin to diverge somewhat
Sunday into Monday. The ECMWF remains dry during the remainder of
the extended, however, the GFS drops another northern stream
trough into the Dakotas and Nebraska Sunday night into Monday.
Temperatures will rebound from the mid 70s on Saturday, to the
upper 70s to lower 80s Sunday into Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 621 PM CDT Mon Aug 15 2016

Isolated to scattered thunderstorm coverage is expected this
evening along a stalled front located from KTIF to KONL. Storm
motion will be southeast. Storm activity may last past 06z tonight but
should decrease by 12z Tuesday.

An upper level disturbance is moving through the Rockies and
producing scattered thunderstorms. This storm activity could
affect Western Neb this evening and then dissipate. Storm coverage
is expected to remain isolated across Western Nebraska.

No thunderstorm activity is expected after 12z Tuesday.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Masek
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Aug 15, 2:54 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT MON AUG 15 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-162100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
354 PM CDT MON AUG 15 2016 /254 PM MDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A MARGINAL RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING ACROSS EASTERN PORTIONS OF THE SANDHILLS AND NORTH
CENTRAL NEBRASKA...GENERALLY EAST OF A VALENTINE TO STAPLETON
LINE. A FEW STRONGER STORMS MAY PRODUCE HAIL UP TO NICKEL SIZE
AND WIND GUSTS IN EXCESS OF 50 MPH. LANDSPOUT TORNADOES CANNOT BE
RULED OUT FOR A FEW HOURS THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY...MAINLY LATE
IN THE DAY OR AT NIGHT.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THURSDAY AND
COULD PRODUCE SOME ISOLATED TO SCATTERED STRONG OR SEVERE
THUNDERSTORMS. OTHERWISE THE CHANCE FOR SEVERE THUNDERSTORMS IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
NORTH CENTRAL NEBRASKA...EAST OF A VALENTINE TO STAPLETON LINE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Aug 15, 6:31 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM MDT MON AUG 15 2016

NEZ069-160115-
CHASE NE-
631 PM MDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHASE COUNTY UNTIL 715 PM
MDT...

AT 631 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IMPERIAL...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IMPERIAL...CHAMPION AND WANAMAKER STATE WILDFIRE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 41 AND 43.

LAT...LON 4046 10176 4065 10174 4050 10156 4038 10162
TIME...MOT...LOC 0031Z 343DEG 14KT 4057 10169

CDC
Special weather statement, Aug 15, 6:52 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT MON AUG 15 2016

NEZ069-070-160130-
CHASE NE-HAYES NE-
752 PM CDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYES...NORTHEASTERN
CHASE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 830 PM CDT/730 PM
MDT/...

AT 752 PM CDT/652 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF MADRID TO
NEAR IMPERIAL. MOVEMENT WAS SOUTH AT 10 MPH.

DIME SIZE HAIL...ONE INCH OF RAINFALL AND WINDS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IMPERIAL...CHAMPION AND WANAMAKER STATE WILDFIRE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 41 AND 51.

LAT...LON 4069 10158 4070 10112 4044 10171 4058 10179
TIME...MOT...LOC 0052Z 005DEG 5KT 4065 10148 4055 10170

CDC
Special weather statement, Aug 15, 7:11 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT MON AUG 15 2016

NEZ069-070-160200-
CHASE NE-HAYES NE-
811 PM CDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYES...EASTERN
CHASE...SOUTHEASTERN PERKINS AND SOUTHWESTERN LINCOLN COUNTIES UNTIL
900 PM CDT/800 PM MDT/...

AT 811 PM CDT/711 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF ELSIE TO
NEAR IMPERIAL. MOVEMENT WAS EAST AT 15 MPH.

DIME SIZE HAIL...ONE INCH OF RAINFALL AND WINDS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IMPERIAL...ENDERS RESERVOIR STATE RECREATION AREA...ENDERS...CHURCH
GROVE CAMPGROUND...CENTER DAM CAMPGROUND...WANAMAKER STATE WILDFIRE
MANAGEMENT AREA AND AREA A CAMPGROUND.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 27 AND 44.

LAT...LON 4051 10172 4070 10144 4070 10093 4035 10158
      4035 10160
TIME...MOT...LOC 0111Z 287DEG 13KT 4068 10131 4048 10165

CDC
Special weather statement, Aug 15, 7:30 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT MON AUG 15 2016

NEZ059-069-070-160215-
CHASE NE-LINCOLN NE-HAYES NE-
830 PM CDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR HAYES...EASTERN CHASE...
NORTHWESTERN FRONTIER...SOUTHEASTERN PERKINS AND SOUTHWESTERN LINCOLN
COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

AT 830 PM CDT/730 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
DICKENS TO ENDERS RESERVOIR STATE RECREATION AREA. MOVEMENT WAS EAST
AT 20 MPH.

DIME SIZE HAIL...ONE INCH OF RAINFALL AND WINDS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IMPERIAL...HAYES CENTER...WAUNETA...WELLFLEET...DICKENS...ENDERS...
ENDERS RESERVOIR STATE RECREATION AREA...HAMLET...MARENGO...
CHURCH GROVE CAMPGROUND...
HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...AREA A CAMPGROUND...
CENTER DAM CAMPGROUND AND WANAMAKER STATE WILDFIRE MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 43.
 HIGHWAY 83 BETWEEN MILE MARKERS 53 AND 59.

LAT...LON 4035 10160 4051 10172 4070 10137 4070 10125
      4077 10125 4087 10107 4076 10062 4070 10070
      4070 10078 4063 10078 4035 10113
TIME...MOT...LOC 0130Z 272DEG 24KT 4076 10107 4040 10154

CDC
Special weather statement, Aug 15, 7:50 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT MON AUG 15 2016

NEZ059-070-160230-
LINCOLN NE-HAYES NE-
850 PM CDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAYES...NORTHWESTERN
FRONTIER AND SOUTH CENTRAL LINCOLN COUNTIES UNTIL 930 PM CDT...

AT 849 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR DICKENS TO NEAR HAYES CENTER. MOVEMENT WAS
EAST AT 20 MPH.

DIME SIZE HAIL...3/4 OF AN INCH OF RAINFALL AND WINDS OF 40 MPH WILL
BE POSSIBLE WITH THESE STORMS. THIS RAIN WAS FORMING ON A SLOW
MOVING COLD FRONT. THE FRONT WILL DRIFT SOUTH AND EAST THIS EVENING
AND PRODUCE THUNDERSTORMS...SOME COULD BE STRONG OR PERHAPS BECOME
SEVERE WITH LARGE HAIL AND WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
WELLFLEET...SOMERSET...MARENGO AND HAYES CENTER STATE WILDLIFE
MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 53 AND 62.

LAT...LON 4056 10112 4070 10110 4081 10108 4085 10069
      4070 10070 4070 10078 4063 10078 4052 10079
TIME...MOT...LOC 0149Z 267DEG 17KT 4078 10103 4057 10107

CDC
Special weather statement, Aug 15, 8:17 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
917 PM CDT MON AUG 15 2016

NEZ008-009-160300-
BROWN NE-ROCK NE-
917 PM CDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN AND SOUTHWESTERN
ROCK COUNTIES UNTIL 1000 PM CDT...

AT 916 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES SOUTH OF AINSWORTH TO 12 MILES SOUTH
OF JOHNSTOWN. MOVEMENT WAS EAST AT 15 MPH.

DIME SIZE HAIL...1/2 INCH OF RAINFALL AND WINDS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOFELD LAKE...RAVEN...JONES LAKE...MOON LAKE AND TWIN LAKES STATE
WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 158 AND 168.

LAT...LON 4221 9942 4231 10015 4244 10014 4244 9981
      4235 9944
TIME...MOT...LOC 0216Z 281DEG 14KT 4235 9981 4239 10009

CDC

The radar

The North Platte radar (KLNX), 74 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brown

When
August 15, 8:47 PM CST
Where
Brown County, 13.14 mi S of Ainsworth
Measured
1.25 in hail
Reported by
Public
Coordinates
42.360, -99.860

Hail, Keith

When
August 15, 10:40 PM MST
Where
Keith County, Ogallala
Measured
1 in hail
Reported by
State Official
Coordinates
41.130, -101.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649788, 649791.